Cases & Commentaries

Shake Well

Commentary By Elizabeth A. Flynn, PhD, RPh

The Case

A 35-year-old patient on the neurology service
was receiving carbamazepine for a seizure disorder. Daily serum
drug levels consistently fell below the therapeutic range, which
led the physicians to gradually increase the doses. On the seventh
day of hospitalization, the patient appeared drowsy, which
progressed to stupor, unresponsiveness, and hypotension. For
completeness, the evaluating physician added a serum drug level to
the other lab tests and was surprised to find the carbamazepine
level markedly elevated, in the toxic range.

The cause of the toxic carbamazepine level was
assumed to have been an iatrogenic overdose the day of the
patent’s deterioration, so a medication error report was
filed. When the pharmacist began investigating the report, she
noted that the brand of carbamazepine suspension had recently been
changed to a generic formulation that tended to settle out of
suspension significantly faster than the original
manufacturer’s suspension.

After satisfying herself that a dosing error had
not occurred on the day of the patient’s deterioration, the
pharmacist inferred that failure to shake the bottle prior to
administration resulted in the initial doses being very dilute. As
the others used the multi-dose suspension bottle, the remaining
solution became increasingly concentrated, resulting in a toxic
dose.

Because the healthcare organization had switched
carbamazepine formulations at all its member hospitals, a
Continuous Quality Improvement (CQI) process was initiated, which
identified a similar medication error at another location. In the
second case, a pharmacy technician failed to shake thoroughly a
bottle of carbamazepine suspension prior to pouring it into a
plastic bottle for dispensing. The nature of the second error was
discovered after a sample of the remaining suspension was sent to
an independent lab for analysis and found to be highly
concentrated.

The Commentary

The medication distribution system involves
prescribing (ordering), order review, transcription, order entry,
dispensing, administering, and monitoring medication effects on the
patient. This case demonstrates the importance of pharmacy
(responsible for dispensing) and nursing (drug administration)
working together to minimize errors in administration.

Drug administration techniques, such as shaking
an oral suspension, are becoming difficult to keep up with as new,
more complicated drugs are approved—entire textbooks are
devoted to this topic.(1)
Hospital pharmacy departments often provide important drug use
information on each dose or on the medication administration record
to remind nurses about special administration techniques that
should be employed in the preparation of a dose. In this case,
failure to vigorously shake the multi-dose suspension resulted in a
wrong-dose medication administration error, due in part to the
pharmaceutical qualities of the carbamazepine suspension.

The use of a multi-dose container of
carbamazepine (for example, a 4-ounce bottle) contributed to this
error. These containers have also contributed to other types of
errors. For example, in a case reported to the Institute for Safe
Medication Practices, 100 ml (an entire bottle) of Cipro oral
suspension was administered to a patient by a nurse, who may have
thought this was a single-dose container, consistent with how unit
doses may have been provided for other forms of
medication.(2) In
another case (reported to me anecdotally), a trained medication
observer intervened to prevent a nurse from administering the
entire contents of an 8-ounce bottle of theophylline elixir. Any
time a nurse is required to manipulate a medication (measure it or
break a tablet in half), there is a greater risk that an error will
occur. One of the goals of the unit-dose drug distribution system
is to provide nurses with doses that are ready to administer to the
patient, thus increasing nurse efficiency while decreasing
errors.(3)

Any time a patient experiences an unexpected
event that could be related to a medication, physicians should
consider the potential that a medication administration error has
occurred. Unfortunately, errors are common, occurring at a rate of
1 for every 5 doses in a recent study, with 7% having the potential
for harming the patient.(4)
Wrong dose errors, such as the case described, occur in 3% of all
doses administered, based on the same study, which used direct
observation to detect errors. In addition, 6% of doses are not
administered; if a patient is not responding to therapy, an
omission error may be a possible explanation.(4)

The investigation following the suspected error
described in the case serves as a helpful model. The error was
reported through the hospital’s medication reporting system.
The pharmacist was aware of the change in manufacturer, and pursued
possible causes for the dramatic change in patient status and serum
drug concentration findings. A cause was found and disseminated not
only at that institution but also at other member hospitals.

Medications that should be shaken prior to
administration include oral suspensions, otic and ophthalmic
suspensions, and inhalers. (As an aside, the assumption that a
generic suspension is bioequivalent to a brand name standard is
generally accurate and regulated by the US Food and Drug
Administration, but this equivalence may depend on both agents
being shaken properly prior to measuring doses.[5]) Some injectables require reconstitution, which the
nurse would do for products such as antibiotics prepared using the
ADD-Vantage® system. This system involves a specially designed
medication vial connected to a flexible diluent container, which
allows the nurse to reconstitute the medication by using the
solution in the IV container. This avoids an additional step of
transferring dissolved drug from the medication vial to the base
solution for administration. Such preparations should be shaken
until the drug is completely dissolved. There have been cases where
patients did not receive a complete dose due to insufficient
shaking of antibiotics prepared with the ADD-Vantage® system as
well as the Baxter Mini-Bag Plus system.(6-9) Carbamazepine is not the only potentially toxic
medication in which proper shaking may be critical. Phenytoin oral
suspension has also been associated with toxic reactions, and
requires close monitoring of serum drug concentrations.(10-12)
In addition, isophane insulin human suspension and insulin human
zinc suspension have special agitation requirements: the bottles
should be rolled several times, since vigorous shaking can cause
frothing and will affect the measurement of the correct
dose.(13)

How can errors like this one be prevented?

  • In general, physicians should prescribe
    tablets or capsules (when patients can tolerate them) instead of
    prescribing an oral suspension.
  • Use unit-dose oral syringes that are
    labeled with brightly colored "Shake Well" stickers.
  • Use manufacturer-prepared products when
    possible (there have been reports of pharmacy compounding errors,
    such as a case where a 5-year-old boy received a 5-fold overdose of
    imipramine suspension for enuresis[14]).
  • Alert nurses to situations where oral
    liquids are not of a uniform consistency (or "pharmaceutically
    elegant"), and consult with the pharmacist when this is
    questionable.

The relatively infrequent occurrence of
wrong-dose errors (3% of all doses) makes it difficult to maintain
awareness that a patient’s inadequate response to
medications, or an episode of drug toxicity, may be due to
dispensing or administration errors. Review of cases such as this
should help illustrate the importance of each player in the drug
distribution system.

Elizabeth A. Flynn, PhD,
RPh
Associate Research Professor
Center for Pharmacy Operations and Designs
Auburn University Harrison School of Pharmacy
Auburn, Alabama

References

1. Chernecky C, Butler SW, Graham P, Infortuna
MH. Drug calculations and drug administration. Philadelphia, PA:
W.B. Saunders; 2002.

2. ISMP Medication Safety Alert! The Institute
For Safe Medication Practices (ISMP) Web site. November 3,
1999.
[ go to related site ]

3. Barker KN. Ensuring safety in the use of
automated medication dispensing systems. Am J Health Syst Pharm.
1995;52:2445-7.[ go to PubMed ]

4. Barker KN, Flynn EA, Pepper GA, Bates DW,
Mikeal RL. Medication errors observed in 36 healthcare facilities.
Arch Intern Med. 2002;162:1897-1903.[ go to PubMed ]

5. Electronic Orange Book Web site.
[ go to
related site
] (Search by Active Ingredient "carbamazepine"; Rx
Prescription Drug Products.)

6. Cohen, MR. Improperly mixed IV antibiotics.
Hosp Pharm. 1997;32:1462-1465.

7. El-Sabawy M, Threlkeld M. Improperly activated
ADD-Vantage. Hosp Pharm. 1992;27:824-835.

8. Davis RL, Raymond GG, Geberbauer CW. Quality
assurance audit of the ADD-Vantage system for intermittent
intravenous drug administration. ASHP Annual Meeting.
1991;48:P-29E.

9. Schwarz HO, Dong DB. Evaluation of the
intravenous ADD-Vantage intermittent delivery system (IV
ADD-Vantage System). ASHP Midyear Clinical Meeting.
1992;27:P-172E.

10. Leventhal LJ, Gould J. Toxic reaction to
improperly administered phenytoin suspension. Arch Intern Med.
1987;147:2221.[ go to PubMed ]

11. Anonymous. Diphenylhydantoin suspension
hazard. JAMA. 1972;221:89.[ go to PubMed ]

12. Shelov SP. Dosing errors in the use of
antiepileptic drug suspensions. Pediatr Rev. 1996;17:329.[ go to PubMed ]

13. Insulin human monograph. AHFSfirst [database
on CD-ROM]. Version 2.74. San Bruno, CA: First Databank; 2003.

14. Oral liquid medications may be more
vulnerable to errors than previously recognized. ISMP Medication
Safety Alert! The Institute For Safe Medication Practices (ISMP)
Web site. June 28, 2000.
[ go to related site ]